Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 337, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 6, 2017, 6:15 PM CDT for Graham County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 6:15 PM CDT (23:15 UTC)
- Expired
- Oct 6, 2017, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 164 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 6:32 PM CDT | HAIL 1.25 | 2 Ese Bogue, KS | MOST OF THE HAIL WAS QUARTER SIZE. THE GROUND WAS WHITE WITH HAIL. THE HAIL LASTED 5-10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
174
WUUS53 KGLD 062315
SVRGLD
KSC065-062345-
/O.NEW.KGLD.SV.W.0337.171006T2315Z-171006T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
615 PM CDT FRI OCT 6 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Graham County in northwestern Kansas...
* Until 645 PM CDT
* At 614 PM CDT, a severe thunderstorm was located 6 miles west of
Palco, or 12 miles southeast of Hill City, moving northeast at 65
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bogue and Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 9989 3955 9960 3913 9961
TIME...MOT...LOC 2314Z 211DEG 55KT 3924 9969
HAIL...1.25IN
WIND...60MPH
$$
TL1 follow-up statement
863
WWUS53 KGLD 062340 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
640 PM CDT FRI OCT 6 2017
KSC065-062350-
/O.EXP.KGLD.SV.W.0337.000000T0000Z-171006T2345Z/
Graham KS-
640 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM COUNTY
WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3913 9989 3955 9960 3913 9961
TIME...MOT...LOC 2340Z 211DEG 55KT 3957 9944
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:34 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 6, 3:34 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Goodland KS 234 PM MDT Fri Oct 6 2017 .UPDATE... Issued at 234 PM MDT Fri Oct 6 2017 Forecast updated for issuance of Severe Thunderstorm Watch 494 through 04z Saturday. && .SHORT TERM...(This evening through Saturday) Issued at 200 PM MDT Fri Oct 6 2017 Across the region this afternoon...mostly of the CWA remains mostly cloudy to cloudy as a frontal boundary lies along the souther tier. the veil of clouds is playing a role in area temps which are currently in a range from the upper 50s north...to the lower and mid 70s south where sunshine most prevalent. Some rw/trw activity is starting to get going and moving across eastern Colorado. This activity firing up ahead of upper trough over central Colorado. This system expected to shift east thru the Plains overnight tonight. System still expected to interact with surface front for the late afternoon/early evening hours...triggering additional convection. Best primed areas where best instability sets up will occur along the southern/southeastern zones where best sunshine occurring. Despite extensive cloud cover over most of the CWA...will continue mention of rw/trw across the CWA thru the overnight period...tapering from west to east and ending by 12z Saturday. This will be in tandem with exiting shortwave east of the CWA. The interaction of the shortwave and front across the region will put southern areas...south of Interstate 70...in best position for strong to severe convection...should it develop. Best chances 21z-03z. SPC continues highlights for Slight/Marginal risks for much of the area. Strong increasing WNW flow will pick up overnight on the return flow behind moving shortwave thru the region. Gusts 20-30 mph possible. Looking for overnight lows mainly in the 40s...with a few upper 30s in far western portions of NE Colorado. For Saturday...WNW downslope flow over the region during the day will provide dry conditions...sunny skies and near to above normal high temps that will range in the lower to mid 70s. Before sunny skies prevail...some lingering clouds from exiting system could remain over eastern zones thru mid morning. .LONG TERM...(Monday through Thursday) Issued at 144 AM MDT Fri Oct 6 2017 At the start of the period, an upper trough extends from the northern Plains across the Rockies, placing the region under southwest flow aloft. This trough pushes across the High Plains on Monday, generating chances for light rain showers. Depending on how cool temperatures get, a wintry mix could be observed in eastern Colorado. The main story of the extended occurs on Monday night when temperatures look to fall into the low to mid 30s across the region. This could be the first frost/freeze of the season. Weak upper ridging builds in behind the upper trough and dry conditions return by Tuesday. With no noticeable disturbances through Thursday, kept the forecast dry. A cool down is anticipated to begin the extended period, with highs only in the 40s to mid 50s on Monday. Temperatures gradually warm, returning to the upper 60s on Thursday. Lows follow suit, warming from the low/mid 30s Monday night to the 40s Wednesday night. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1123 AM MDT Fri Oct 6 2017 IFR cloud cover(BKN-OVC008) will give way to a VFR/MVFR mix after 22z this afternoon. By 22z...chances for trw increase especially for KGLD and points south...ending by 03z-04z Saturday. Winds northerly thru 03z-04z this evening then shifting to the WNW. Overall 10-20kts with gusts to 30 kts especially after 22z. LLWS for KGLD 22z-04z 340@30kts and 11z Saturday onward 320@30kts. For KMCK...00z-03z Saturday 340@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JN LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, Oct 6, 3:14 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Goodland KS 214 PM MDT Fri Oct 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 214 PM MDT Fri Oct 6 2017 /314 PM CDT Fri Oct 6 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There are marginal and slight risks for severe thunderstorms this afternoon and early evening for much of the Tri State region. Some storms may produce large hail, damaging winds and a brief tornado. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Colder temperatures will be arriving early next week. The first freeze of the season may occur Monday night and Tuesday night, mainly in northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska, where temperatures may fall into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Oct 6, 5:38 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
538 PM CDT FRI OCT 6 2017
KSZ002-NEZ080-062315-
Rawlins KS-Hitchcock NE-
538 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAWLINS AND SOUTHEASTERN
HITCHCOCK COUNTIES UNTIL 615 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Atwood, moving east at 45 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Atwood, Herndon, Ludell, Blakeman and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3992 10074 3983 10074 3975 10126 3991 10135
4009 10083
TIME...MOT...LOC 2238Z 253DEG 37KT 3986 10120
TLLocal storm report, Oct 6, 5:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 7 NW ATWOOD 39.88N 101.13W
10/06/2017 E1.25 INCH RAWLINS KS TRAINED SPOTTER
LASTED 10 MINUTES THEN TRANSITIONED TO HEAVY RAINFALL.
&&
JLUNDQUISTLocal storm report, Oct 6, 5:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST BREWSTER 39.36N 101.38W
10/06/2017 M55 MPH THOMAS KS MESONET
&&
JLUNDQUISTSpecial weather statement, Oct 6, 6:01 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
501 PM MDT FRI OCT 6 2017
KSZ013-014-028-029-062330-
Gove KS-Thomas KS-Logan KS-Sherman KS-
501 PM MDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...LOGAN...SOUTHEASTERN
SHERMAN AND WESTERN GOVE COUNTIES UNTIL 530 PM MDT/630 PM CDT/...
At 501 PM MDT/601 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northwest of
Winona to 3 miles west of Monument to 9 miles northwest of Scott
State Lake. Movement was east at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Colby, Oakley, Brewster, Levant, Winona, Monument and Russell
Springs.
This includes Interstate 70 in Kansas between mile markers 34 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern and west central Kansas.
LAT...LON 3870 10131 3902 10128 3918 10156 3950 10128
3934 10072 3913 10072 3913 10070 3870 10066
TIME...MOT...LOC 2301Z 263DEG 33KT 3919 10133 3909 10107 3879 10103
TLSpecial weather statement, Oct 6, 6:04 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Goodland KS 604 PM CDT FRI OCT 6 2017 KSZ016-062315- Graham KS- 604 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 615 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Ogallah, moving northeast at 50 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bogue and Nicodemus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3913 9990 3953 9960 3913 9961 TIME...MOT...LOC 2304Z 214DEG 45KT 3912 9976 TL
Local storm report, Oct 6, 6:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 N ATWOOD 39.82N 101.04W
10/06/2017 E1.00 INCH RAWLINS KS TRAINED SPOTTER
LASTED THREE OR FOUR MINUTES.
&&
JLUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 11:17 PM CDT | Dense Fog Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 11 hr |
| Oct 6, 4:28 PM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Oct 6, 4:36 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 54 min |
| Oct 6, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham | 26 min |
| Oct 6, 5:14 PM CDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Oct 6, 5:25 PM CDT | Special Weather Statement | GLD | Logan | 35 min |
| Oct 6, 5:33 PM CDT | Special Weather Statement | GLD | Sherman | 27 min |
| Oct 6, 5:38 PM CDT | Special Weather Statement | GLD | Rawlins | 37 min |
| Oct 6, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 51 min |
| Oct 6, 6:01 PM CDT | Special Weather Statement | GLD | Logan, Thomas | 29 min |
| Oct 6, 6:04 PM CDT | Special Weather Statement | GLD | Graham | 11 min |
| Oct 6, 6:23 PM CDT | Special Weather Statement | GLD | Gove, Sheridan | 37 min |
| Oct 6, 6:55 PM CDT | Special Weather Statement | GLD | Graham | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.